Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Dynamics of reaction-diffusion equations with nonlocal boundary conditions


Author: C. V. Pao
Journal: Quart. Appl. Math. 53 (1995), 173-186
MSC: Primary 35K57; Secondary 35B40, 35Q72
DOI: https://doi.org/10.1090/qam/1315454
MathSciNet review: MR1315454
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to investigate the existence, uniqueness, and dynamics of a nonlinear reaction-diffusion equation with a nonlocal boundary condition which is motivated by a model problem arising from quasi-static thermoelasticity. The method of upper and lower solutions is used to obtain some existence-comparison results for both the time-dependent problem and its corresponding steady-state problem. A sufficient condition for the uniqueness of a steady-state solution is given. The comparison and uniqueness results are used to show the dynamical behavior of time-dependent solutions as well as their monotone convergence to a steady-state solution. Also given is a necessary and sufficient condition for the convergence of time-dependent solutions in relation to a steady-state solution which is not explicitly known. These results lead to the global stability of a steady-state solution for some special cases, including the model problem from thermoelasticity.


References [Enhancements On Off] (What's this?)

  • [1] J. W. Bebernes and R. Ely, Comparison techniques and the method of lines for a parabolic functional equation, Rocky Mountain J. Math. 12, 723-733 (1982)
  • [2] V. Capasso and K. Kunisch, A reaction-diffusion system arising in modelling man-environment diseases, Quart. Appl. Math. 46, 431-450 (1988)
  • [3] W. A. Day, Extensions of a property of the heat equation to linear thermoelasticity and other theories, Quart. Appl. Math. 40, 319-330 (1982)
  • [4] W. A. Day, A decreasing property of solutions of parabolic equations with applications to thermoelasticity, Quart. Appl. Math. 40, 468-475 (1983)
  • [5] P. De Mottoni, E. Orlandi, and A. Tesei, Asymptotic behavior for a system describing epidemics with migration and spatial spread of infection, J. Nonlinear Analysis 3, 663-675 (1979)
  • [6] K. Deng, Comparison principle for some nonlocal problems, Quart. Appl. Math. 50, 517-522 (1992)
  • [7] A. Friedman, Monotonic decay of solutions of parabolic equations with nonlocal boundary conditions, Quart. Appl. Math. 44, 401-407 (1986)
  • [8] B. Kawohl, Remarks on a paper by W. A. Day on a maximum principle under nonlocal boundary conditions, Quart. Appl. Math. 44, 751-752 (1987)
  • [9] C. V. Pao, Nonlinear Parabolic and Elliptic Equations, Plenum Press, New York, 1992
  • [10] C. V. Pao, Blowing-up of solution for a nonlocal reaction-diffusion problem in combustion theory, J. Math. Anal. Appl. 166, 591-600 (1992)
  • [11] C. V. Pao, On nonlinear reaction-diffusion systems, J. Math. Anal. Appl. 87, 165-198 (1982)
  • [12] C. V. Pao, Asymptotic stability and nonexistence of global solutions for a semilinear parabolic equation, Pacific J. Math. 84, 191-197 (1979)
  • [13] M. H. Protter and H. F. Weinberger, Maximum Principles in Differential Equations, Prentice-Hall, Englewood Cliffs, NJ, 1967
  • [14] D. H. Sattinger, Monotone methods in nonlinear elliptic and parabolic boundary-value problems, Indiana Univ. Math. J. 21, 979-1000 (1972)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35K57, 35B40, 35Q72

Retrieve articles in all journals with MSC: 35K57, 35B40, 35Q72


Additional Information

DOI: https://doi.org/10.1090/qam/1315454
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society